How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Family Physician Your Own Question
Family Physician
Family Physician, Doctor
Category: Medical
Satisfied Customers: 2418
Experience:  GP with over 27 years experience including emergency medicine
1304720
Type Your Medical Question Here...
Family Physician is online now

Hi, I just sent a question and "Dr.David" is working on it

Customer Question

Hi, I just sent a question and "Dr.David" is working on it now. I have another question.
I am American, but have been living in the UK for over 3 years. I was extremely over-medicated by my US doctors, and I am currently working with my GP here in the UK to taper off of 3 medications completely. My goal is to be med free!

One of the meds is Gabapentin (Neurontin) - I already sent my question about the final stages of tapering off it.

The second medication is Clonazepam, and I am currently tapering off it

The third medication is Effexor XR (US name). I am terrified of tapering off of it. I was prescribed 500mg per day from 1999-2008. in the US, it comes only in a capsule, but I managed to get myself down to 225mg per day (this is the dose I have been taking since 2008). I had to open the capsules and count the little balls inside...this may sound odd, but if you look online, it is the only way. Even though I did it over a long period of time, I still had all of the side effects, and actually had to stop working for 2 months. I could not get lower than 225mg per day.

For the last 3 years I have been taking the UK version which is a tablet (VENLALIC XL). I want to begin tapering off of this asap. I heard rumours years ago about combing PROZAC whilst tapering, due to the long half-life. It is the only thing that has shown to be successful, but all of my research indicates that I need to be down to 37.5mg per day before I can start with the PROZAC.

This is the best plan I have found, and my GP really doesn't know much about any of this, so it's pretty much up to me. Please look over the following plan:

Cross-tapering off Effexor XR (Efexor XL)
If you are experiencing severe side effects of discontinuing Effexor XR there is also another method for coming off Effexor and that is cross-tapering. What you do is reduce the effexor as much as you can without getting the disabling side effects and then switching onto another AD such as Prozac at the same time as the lowest dose of Effeoxr, then stop the Effexor, and then wean off the Prozac.

What I've found on other sites is that you need to come down to 37.5mg, then start 10mg Prozac and take both together for a week, then stop the Effexor, up the Prozac to 15mg or 20mg and then taper off the Prozac after a week or two. Again this is only a suggestion, please talk to your dr for professional advice.

From dose of 225mg
Week 1 & 2 - 187.5mg
Week 3 & 4 - 150 mg
Week 5 & 6 - 112.5 mg
Week 7 & 8 - 75 mg
Week 9 - 37.5 mg Effeoxr XR, 10 mg Prozac
Week 10 & 11 - stop Effexor XR, 15 or 20 mg Prozac
Week 12 - taper off or stop Prozac

Is this possible? Do the tablets come in these amounts? Please advise, as I am desperate to get off of this. Thank you very much!
Submitted: 3 years ago.
Category: Medical
Expert:  Shantal-Mod replied 3 years ago.
Hello,

I've been working hard to find a Professional to assist you with your question, but sometimes finding the right Professional can take a little longer than expected.

I wonder whether you're ok with continuing to wait for an answer. If you are, please let me know and I will continue my search. If not, feel free to let me know and I will cancel this question for you.

Thank you,

Shantal
Customer: replied 3 years ago.

Yes, please keep trying. I really need this question answered as soon as possible. I have an appointment with my GP next week, and she has no idea of what to do, so it's up to me and I need some kind of assurance. Thank you.

Expert:  Shantal-Mod replied 3 years ago.
Hello,

Thank you for getting back to me. We will continue to look for a Professional to assist you.

Thank you for your patience,

Shantal
Customer: replied 3 years ago.

Thank you, I appreciate it.

Expert:  Shantal-Mod replied 3 years ago.
Hello,

I apologize as we have not yet been able to find a Professional to assist you. Do
you wish for me to continue to search for someone to assist you or would you
like for us to close your question at this time?

Thank you for your patience,

Shantal
Expert:  Dr. David replied 3 years ago.
This is Dr. David

why do you want to come off of effexor and klonopin?

are you taking these for excessive anixety or anxiety disorder?

" Even though I did it over a long period of time, I still had all of the side effects"

what side effects did you have? worsening of your anxiety symptoms?